I Shouldn’t Have to Pretend ‘Minor’ Side Effects From Cancer Treatment Don’t Bother Me

Researchers running clinical should be aware of how these new drugs affect our day-to-day lives — not just in the big ways, but also the small ones that take their toll over the long haul.

Suck it up, buttercup. Pull up your big girl panties and get on with it. You get what you get, and you don’t throw a fit. 

There’re so many situations to which these pithy sayings apply in our lives. We tend to say them to our kids mostly. But as a cancer patient, I’ve had to mutter them to myself frequently these days as I participate in a clinical trial aimed at keeping my stage 4 ovarian cancer in check. Not cure it, mind you, but keep it from killing me.

The study drug is working to my great joy and relief, but it has some annoying (and sometimes painful) side effects with which I’ve been living for the last six months.

Side effects are an inevitable reality of all cancer treatments. In almost seven years of continuous treatment, I have lost my hair three times, had severe nausea, suffered joint pain and neuropathy, had mouth sores, my food has lost its taste, had insomnia, suffered from severe fatigue, had low platelets, had low white blood counts putting me at risk for life-threatening infections, diarrhea, constipation, anemia, anxiety, depression, chemobrain and skin rashes due to various chemotherapy drugs.

For each side effect (except losing my hair) there were treatments, mostly other drugs, which inevitably have their own side effects. I’m up to 12 prescriptions now.

I try not to complain because the response from doctors, whether they said it aloud or simply imply it is this: The treatment is working. You’re still alive. Be thankful.

I am thankful. I am very thankful. But I’m also human. I want to feel good. I want to play with my grandkids, write, read, travel, enjoy eating good food and simply wake up in the morning filled with energy, not lethargy.

I should be able to voice that desire. I’m not complaining, I’m speaking truth. (OK, maybe I am complaining a little). The side effects suck the joy from life. Some patients become so ill from the treatments, that they finally draw the line in the sand. No more. Quality of life—however much is left—is more important. It’s important to me too, but fortunately I’ve never reached a point where I’ve decided to chuck treatment.

A main goal of clinical trials is efficacy; how much of a drug is needed to be effective, and how much can a patient take without adverse reactions such as death? Researchers also want to lessen treatment side effects, particularly those caused by chemotherapy.

They also are trying to develop oral drugs so patients can take pills at home and not have to go to the clinic for infusions. My current clinical trial drug is an oral pill. I take two each day. I’m required to fast two hours before and an hour afterward. I must keep a record of what time I took the pills and affirm that I fasted. Sometimes it’s inconvenient, but it’s easily doable.

The side effects aren’t life-threatening, but they are certainly unpleasant, uncomfortable and downright annoying. Permanent fatigue, I’ve learned to live with. Now my feet have swollen so much I bought a full-size bigger shoe to ward off the foot and nerve pain I’ve been experiencing. The shoes are still rubbing on the top of my toes and bridge of my foot, creating small abrasions.

My oncologist says all my bloodwork is within normal parameters. No kidney, liver or lymph node issues. He suggested I would simply need to buy shoes yet another size bigger. I’m already size 11 and feel like I have clown shoes. Not to mention it’s difficult to find women’s shoes that big.

Then there’s the strange brown blobs of skin discoloration across my collarbone and covering my neck and ankles. Now they’ve migrated to my face. Nobody likes having brown splotches on their face, but especially women. I don’t have much vanity left after the ravages of this disease, but I still hate peering in the mirror and seeing what looks like big, irregularly shaped age spots on my cheeks. My oncologist says they likely will fade when I stop taking the study drug (when that happens it’ll mean the drug has stopped working. That’s a no-win situation.)

At the end of the discussion, my oncologist gently pointed out that the side effects are far less serious than the ones I experienced with chemotherapy. It’s the nature of cancer treatment: patients must live with the “crappy” side effects, he says.

That’s true, but we shouldn’t have to pretend that the less severe side effects don’t bother us. Researchers running clinical trials should be aware of how these new drugs affect our day-to-day lives — not just in the big ways, but the small ones that take their toll over the long haul. We should be able to say out loud, “this sucks,” and not be seen as complaining.

After all, we’re the ones living with the disease and the side effects. Isn’t that also the point of these studies? To determine all the side effects, not just the ones that are life-threatening?

In the meantime, I’ll suck it up, pull up my big-girl panties and try not to throw a fit as I endeavor to curl up my toes to keep them from hurting with each step in my clown shoes.


For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.